Utah, 2005

Hail in Utah, September 21, 2005

September 21, 2005 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 21, 1:45 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 21, 1:45 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED SEP 21 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE
SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH.  EXTENSIVE CLOUD
COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION
OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER
NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON.  THIS LINE WILL MOVE EAST
AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT.  EXPECT
SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND
CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH
AFTER MIDNIGHT.  BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL
BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK
EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING.  AREAS NORTH OF THIS
LINE WILL BE CONSIDERABLY DRIER.  GUIDANCE TEMPERATURES LOOK TO WARM
AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT
WILL COOL THE AIR MASS.

MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY
THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END.  HOWEVER...
ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND
THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT.  THE GFS
AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND
COLORADO ON FRIDAY.  THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON
SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS
WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN
PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE
EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS
REASONABLE.

FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT
FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT
TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE
TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT.
THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY
AND SUNDAY.

MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS
IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD
FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT
CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT.
DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS
IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS
TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Sep 21, 4:45 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 21 2005

COZ001>014-017>023-UTZ022>025-027>029-221145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH
THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS
EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR
STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF
EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS
OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS.

A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND
WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH
BECOMING COMMON BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF
EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO
PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN.

JDC

The radar

The Grand Junction radar (KGJX), 153 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grand

When
September 21, 2:52 PM MST to 2:55 PM MST
Where
Grand County, 10 mi W of Crescent Jct
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -109.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474325.